Journal of Differential Geometry

The geometric torsion conjecture for abelian varieties with real multiplication

Benjamin Bakker and Jacob Tsimerman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The geometric torsion conjecture asserts that the torsion part of the Mordell–Weil group of a family of abelian varieties over a complex quasi-projective curve is uniformly bounded in terms of the genus of the curve. We prove the conjecture for abelian varieties with real multiplication, uniformly in the field of multiplication. Fixing the field, we, furthermore, show that the torsion is bounded in terms of the gonality of the base curve, which is the closer analog of the arithmetic conjecture. The proof is a hybrid technique employing both the hyperbolic and algebraic geometry of the toroidal compactifications of the Hilbert modular varieties $\overline{X}(1)$ parameterizing such abelian varieties. We show that only finitely many torsion covers $\overline{X}_1 (\mathfrak{n})$ contain $d$-gonal curves outside of the boundary for any fixed $d$; the same is true for entire curves $\mathbb{C} \to \overline{X}_1 (\mathfrak{n})$. We also deduce some results about the birational geometry of Hilbert modular varieties.

Article information

Source
J. Differential Geom., Volume 109, Number 3 (2018), 379-409.

Dates
Received: 16 November 2015
First available in Project Euclid: 10 July 2018

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1531188186

Digital Object Identifier
doi:10.4310/jdg/1531188186

Mathematical Reviews number (MathSciNet)
MR3825605

Zentralblatt MATH identifier
06917311

Citation

Bakker, Benjamin; Tsimerman, Jacob. The geometric torsion conjecture for abelian varieties with real multiplication. J. Differential Geom. 109 (2018), no. 3, 379--409. doi:10.4310/jdg/1531188186. https://projecteuclid.org/euclid.jdg/1531188186


Export citation